Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Flagstaff, AZ

July 24, 2005Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 24, 2005, 7:59 PM MDT for Navajo County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 7:59 PM MDT (01:59 UTC)
Expired
Jul 24, 2005, 8:30 PM MDT
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 102 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 250202
FFWFGZ
AZC017-250330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
659 PM MST SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 830 PM MST

* AT 654 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR LINDEN...OR ABOUT 6 MILES
  WEST OF SHOW LOW...MOVING NORTHEAST AT 5 MPH.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

SHOWERS WITH EMBEDDED THUNDERSTORMS WERE PRODUCING HEAVY RAIN OVER 
PORTIONS OF THE RODEO-CHEDESKI BURN AREA. DOPPLER RADAR INDICATED 
BETWEEN 1.5 TO 2.0 INCHES OF RAIN HAD FALLEN OVER THE WATERSHED 
SOUTH OF LINDEN. RADAR IS CONTINUING TO SHOW RAIN OVER THE INDICATED 
BURN AREA WITH MORE ACCUMULATION EXPECTED. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3420 11023 3417 11011 3427 11007 3430 11018

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:10 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 24, 3:10 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
210 PM MST SUN JUL 24 2005

.SYNOPSIS...A MOIST AND UNSTABLE SOUTHEASTERLY FLOW WILL RESULT IN
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE
WEEKEND AND EARLY NEXT WEEK. TEMPERATURES WILL REMAIN NEAR
SEASONABLE LEVELS.

&&

.DISCUSSION...MOSTLY CLOUDY CONDITIONS THIS MORNING SLOWED SURFACE
HEATING AND CONVECTION TODAY. VERY LITTLE ACTIVITY IS NOTED ATTM.
EXPECT MORE STORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. LESS
CLOUD COVER IS EXPECTED TOMORROW WITH MORE SURFACE HEATING AND
EARLIER THUNDERSTORM ACTIVITY. PATTERN SHOWS LITTLE CHANGE FOR
MONDAY WITH HIGH PRESSURE REMAINING OVER THE SOUTHWEST AND A MOIST
SUBTROPICAL AIRMASS CROSS THE STATE. HIGH PRESSURE SHOULD BEGIN TO
SHIFT TO THE SOUTH LATE MONDAY AND ESPECIALLY TUESDAY AS A WESTERLY
FLOW DEVELOPS ACROSS THE PACIFIC AND PUSHES INLAND ACROSS THE SRN
GREAT BASIN AND NRN AZ. CHANCES OF PCPN SHOULD BEGIN TO
DECREASE...ESPECIALLY OVER THE NRN PORTIONS OF THE STATE. BY
WEDNESDAY...DRIER AIR WILL MOVE ACROSS MOST OF THE NRN HALF OF AZ
WITH THE BEST CHANCES OF SHOWERS SHIFTING TO THE SOUTH OVER THE
MOGOLLON RIM AND WHITE MOUNTAINS. THE BOUNDARY OF THE DRIER AIR AND
THE MOIST AIR COULD BE WHERE SEVERE STORMS FORM. WILL HAVE TO KEEP
AN EYE OUT FOR THIS INTERACTION. BY THURSDAY...THE HIGH BEGINS TO
BUILD BACK OVER THE FOUR CORNERS AREA. THIS WILL BRING DEEP MOISTURE
BACK OVER THE ENTIRE STATE FOR THE REST OF THE WEEK AND INTO THE
WEEKEND.
MAS
&&

.AVIATION...FOR 00Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO THE EVENING HOURS. MOST ACTIVITY SHOULD COME TO
AN END BY AROUND MIDNIGHT WITH JUST ISOLATED LIGHT SHOWERS FOR THE
REMAINDER OF MONDAY MORNING. ANOTHER ROUND OF THUNDERSTORMS WITH
LOCALLY HEAVY RAIN AND GUSTY WINDS IS ANTICIPATED FOR SUNDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENT.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 24, 11:00 AM MDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 24 2005

AZZ004>018-037>040-250700-
COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY-
NORTHERN GILA COUNTY-OAK CREEK AND SYCAMORE CANYONS-
WESTERN MOGOLLON RIM-WHITE MOUNTAINS-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-
1000 AM MST SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...APACHE...NAVAJO...NORTHERN
GILA...YAVAPAI AND COCONINO COUNTIES.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 PM AND 3
PM IN NORTHERN ARIZONA TODAY. RAIN COOLED GROUND AND CLOUDINESS WILL
SLOW SURFACE HEATING TODAY. ONCE STORMS DEVELOP...THEY WILL BE SLOW
MOVING AND COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT WINDS ALOFT AND MONSOONAL MOISTURE IN PLACE WILL LEAD TO DAILY
CHANCES OF SHOWERS AND THUNDERSTORMS. ON WEDNESDAY AND
THURSDAY...THE NORTHWEST PART OF THE STATE WILL SEE A DECREASE IN
THUNDERSTORM ACTIVITY AS HIGH PRESSURE BRINGS DRIER AIR TO THAT
AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:58 PM MDTSevere Thunderstorm WarningFGZGila8 min
Jul 25, 3:02 PM MDTSevere Thunderstorm WarningFGZCoconino, Gila17 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.